Approximation and Heuristic Algorithms for Computing Backbones in Asymmetric Ad-Hoc Networks

Faisal Abu Khzam, Christine Markarian, Friedhelm Meyer auf der Heide, Michael Schubert

    Research output: Contribution to journalArticle

    Abstract

    We consider the problem of dominating set-based virtual backbone used for routing in asymmetric wireless ad-hoc networks. These networks have non-uniform transmission ranges and are modeled using the well-established disk graphs. The corresponding graph theoretic problem seeks a strongly connected dominating-absorbent set of minimum cardinality in a digraph. A subset of nodes in a digraph is a strongly connected dominating-absorbent set if the subgraph induced by these nodes is strongly connected and each node in the graph is either in the set or has both an in-neighbor and an out-neighbor in it. Distributed algorithms for this problem are of practical significance due to the dynamic nature of ad-hoc networks. We present a first distributed approximation algorithm, with a constant approximation factor and O(Diam) running time, where Diam is the diameter of the graph. Moreover we present a simple heuristic algorithm and conduct an extensive simulation study showing that our heuristic outperforms previously known approaches for the problem.
    Original languageEnglish
    Pages (from-to)1673-1689
    Number of pages17
    JournalTheory of Computing Systems
    Volume62
    Issue number8
    Early online date10 Jan 2018
    Publication statusPublished - Nov 2018

    Fingerprint Dive into the research topics of 'Approximation and Heuristic Algorithms for Computing Backbones in Asymmetric Ad-Hoc Networks'. Together they form a unique fingerprint.

  • Cite this

    Abu Khzam, F., Markarian, C., Meyer auf der Heide, F., & Schubert, M. (2018). Approximation and Heuristic Algorithms for Computing Backbones in Asymmetric Ad-Hoc Networks. Theory of Computing Systems, 62(8), 1673-1689.